Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Wichita, KS

March 26, 2017Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 26, 2017, 8:18 PM CDT for Sumner County, Kansas. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2017, 8:18 PM CDT (01:18 UTC)
Expired
Mar 26, 2017, 9:00 PM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Sumner County, KS

The radar

The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 8:37 PM CDTHAIL 0.882 E Hunnewell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 3:18 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 188 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1387 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1196 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
188 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
1.3
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted.

796 
WUUS53 KICT 270118
SVRICT
KSC191-270200-
/O.NEW.KICT.SV.W.0028.170327T0118Z-170327T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
818 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sumner County in south central Kansas...

* Until 900 PM CDT

* At 818 PM CDT, a severe thunderstorm was located near South Haven,
  or 7 miles east of Caldwell, moving east at 40 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Wellington, Oxford, South Haven, Geuda Springs and Hunnewell. 

This includes Interstate 35 between Mile Markers 1 and 18.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9748 3725 9749 3729 9715 3700 9715
TIME...MOT...LOC 0118Z 262DEG 35KT 3707 9749 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
1 follow-up statement
761 
WWUS53 KICT 270156
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
856 PM CDT SUN MAR 26 2017

KSC191-270206-
/O.EXP.KICT.SV.W.0028.000000T0000Z-170327T0200Z/
Sumner KS-
856 PM CDT SUN MAR 26 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SUMNER COUNTY
WILL EXPIRE AT 900 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3700 9748 3725 9749 3729 9715 3700 9715
TIME...MOT...LOC 0156Z 262DEG 35KT 3712 9705 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 6:22 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 26, 6:22 PM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
622 PM CDT Sun Mar 26 2017

.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Sun Mar 26 2017

Upper low was pinwheeling over southwest Kansas at mid-afternoon
and will continue steadily eastward across Kansas tonight. While
the rowdiest convection will stay south over Oklahoma thru this
evening, the latest RAP/NAM continue to show elevated moisture
transport resulting in MLCAPE values in the 750-1100 j/kg range
developing along the Oklahoma border counties from south central
into southeast Kansas. The accompanying lift and cloud bearing
shear of 40-50kts should support strong to severe convection per
the going forecast with large hail the primary threat. Scattered
to numerous showers and embedded thunder is also expected further
north into central Kansas early this evening, before waning after
midnight. Showers will linger longest across southeast Kansas into
early Monday morning before exiting by midday or early afternoon.
The mid-week periods still look very wet and occasionally stormy,
as the next upper trof/closed low which develops over the
southwest CONUS thru early this week migrates slowly east across
the central/southern Plains Tuesday night through Thursday. While
a few strong storms will be possible on Wednesday, it looks like
some healthy and widespread QPF with heavy rainfall potential
will become the main concern for some flooding.

Darmofal

.LONG TERM...(Thursday night through Sunday)
Issued at 242 PM CDT Sun Mar 26 2017

Yet another upper trof/closed low look to develop over
the southwest CONUS late in the week which could eventually affect
Kansas next weekend.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 622 PM CDT Sun Mar 26 2017

Strong to severe convection will affect southern Kansas through
the evening ahead of a vigorous upper low moving across the area.
Otherwise, the main aviation concern will be the IFR/LIFR cigs
and occasional reduced vsbys in rain tonight. Improving conditions
are expected by midday Monday.

KED

&&

.FIRE WEATHER...
Issued at 242 PM CDT Sun Mar 26 2017

Periodic significant rainfall events are expected this week.
Grassland fire danger is expected to remain low to moderate.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  63  45  66 /  80  10   0  40
Hutchinson      43  63  43  64 /  80  10   0  50
Newton          44  61  43  64 /  80  10   0  30
ElDorado        46  62  44  67 /  90  20   0  20
Winfield-KWLD   48  64  45  68 /  80  10   0  30
Russell         39  64  41  61 /  60   0   0  70
Great Bend      40  64  42  61 /  60   0   0  70
Salina          43  63  42  64 /  80  10   0  40
McPherson       43  62  42  63 /  80  10   0  40
Coffeyville     51  63  43  70 /  80  30   0  10
Chanute         49  61  43  68 /  90  40   0   0
Iola            49  61  43  67 /  90  50   0   0
Parsons-KPPF    50  62  43  69 /  80  40   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...KED
FIRE WEATHER...KED
Hazardous weather outlook, Mar 26, 3:38 PM CDT, 4 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
338 PM CDT Sun Mar 26 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-272045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
338 PM CDT Sun Mar 26 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Strong to severe thunderstorms are expected this evening across
south central and southeast Kansas. Nickel to half dollar size hail
will be the main threat. Locally damaging winds to 60 mph and a
brief tornado will be possible close to the Oklahoma border.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Periods of thunderstorms and heavy rainfall can be expected
from late Tuesday through Thursday. Strong storms and minor
flooding will be possible by mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through the evening across south
central Kansas and parts of southeast Kansas, especially closer
to the Oklahoma border.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Mar 26, 7:18 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
718 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             7 ENE WALDRON           37.04N 98.07W
03/26/2017  M1.00 INCH       HARPER             KS   TRAINED SPOTTER

&&

KED
Local storm report, Mar 26, 7:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
745 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             MILAN                   37.26N 97.67W
03/26/2017  E0.88 INCH       SUMNER             KS   LAW ENFORCEMENT

&&

KED
Local storm report, Mar 26, 8:00 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             3 SSE BLUFF CITY        37.04N 97.85W
03/26/2017  E1.00 INCH       HARPER             KS   TRAINED SPOTTER

            MOSTLY DIME SIZE AND A FEW QUARTER SIZE. HAIL COVERED THE
            GROUND.

&&

KED
Special weather statement, Mar 26, 8:02 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
802 PM CDT SUN MAR 26 2017

KSZ092-270130-
Sumner KS-
802 PM CDT SUN MAR 26 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sumner County in south central Kansas...

* Until 830 PM CDT

* At 800 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Wellington...moving east at 15
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Belle Plaine, Oxford and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

A severe thunderstorm watch remains in effect until 1100 PM CDT for
south central Kansas.

LAT...LON 3735 9749 3742 9715 3712 9715 3712 9746
TIME...MOT...LOC 0102Z 260DEG 13KT 3725 9740

LAWSON
Local storm report, Mar 26, 8:04 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
804 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     HAIL             WELLINGTON              37.27N 97.40W
03/26/2017  E0.75 INCH       SUMNER             KS   TRAINED SPOTTER

&&

CDJ
Local storm report, Mar 26, 8:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
816 PM CDT SUN MAR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             4 NW CALDWELL           37.08N 97.66W
03/26/2017  E0.75 INCH       SUMNER             KS   TRAINED SPOTTER

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 7:08 PM CDTSevere Thunderstorm WarningICTSumner52 min
Mar 26, 7:14 PM CDTSevere Thunderstorm WarningICTHarper46 min
Mar 26, 7:52 PM CDTSevere Thunderstorm WarningICTHarper, Sumner38 min
Mar 26, 8:02 PM CDTSpecial Weather StatementICTSumner28 min
Mar 26, 8:36 PM CDTSevere Thunderstorm WarningICTCowley39 min
Mar 26, 8:50 PM CDTSevere Thunderstorm WarningICTCowley40 min
Mar 26, 9:14 PM CDTSevere Thunderstorm WarningICTCowley46 min
Mar 26, 9:16 PM CDTSpecial Weather StatementICTCowley29 min
Mar 26, 9:19 PM CDTSevere Thunderstorm WarningICTButler, Cowley41 min
Mar 26, 9:36 PM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Elk, Greenwood39 min
Mar 26, 9:49 PM CDTSpecial Weather StatementICTChautauqua26 min
Mar 26, 10:30 PM CDTSpecial Weather StatementICTChautauqua30 min
Mar 26, 10:55 PM CDTSpecial Weather StatementICTMontgomery35 min
Mar 26, 11:24 PM CDTSpecial Weather StatementICTMontgomery36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.